For several years now, there have been numerous reports of safety concerns relating to a number of popular osteoporosis drugs that are part of the bisphosphonate class. This group of drugs includes Didronel, Skelid, Aredia, Fosamax, Boniva, Actonel, Aclasta, Bondronat, Fosavance, Reclast, and Zometa. The first safety concerns were over jaw osteonecrosis. Then, there were reports of arrhythmias and a possible link to esophageal cancer. Now, the focus is on whether the drugs that are marketed to improve bone health are actually the cause of rare bone fractures.
In March of 2010, the FDA released a safety alert about an ongoing investigation into whether patients taking these osteoporosis drugs were at greater risk of suffering atypical subtronchanteric or long-bone fractures. This week, further evidence to support this link was released by a task force working for the American Society of Bone and Mineral Research. This group of medical experts reviewed reports of 310 patients who had suffered atypical femur (thigh bone) fractures, and found that a staggering 90% of those patients had ingested bisphosphonate drugs. The researchers also noted that many of the patients had taken the drugs for more than 5 years, confirming a long-held suspicion that patients who ingest these drugs for longer periods of time are at greater risk.
The risks associated with long-term use of these osteoporosis medications is particularly concerning, as the drugs have a very long half-life and can therefore remain in a patient’s system (and perhaps have the potential to cause harm) long after the drugs have been discontinued. Despite these concerns, the task force concluded that for most patients the risks of taking Fosamax and similar drugs outweighed their benefits. However, since over-prescription of these drugs for preventative purposes is so commonplace, it is critical that patients have a true picture of the risks vs. benefits of the drugs as well as the alternatives that are available, especially for women with precursor conditions like osteopenia.
The task force noted that many of the patients who suffered broken legs experienced pain in their groin or thigh for several weeks or months prior to the fracture – important information that should be shared with patients. It is also very interesting that this study noted that more than 25% of the patients who had taken the drugs suffered fractures in both legs, which is very compelling evidence of a drug effect.
It is anticipated that the FDA will utilize this latest report to complete its investigation into the safety of these drugs and issue some guidance for patients and prescribers, who are undoubtedly confused over the mounting safety issues associated with these popular drugs who have been ingested by millions of patients since 1995.
Patients considering these drug therapies should also do their homework to appropriately assess their personal risk from osteoporosis. The Surgeon General has authored an extensive report to provide patients with guidance on making these critical decisions regarding their wellness.